Maine, 2017Extreme Cold in Maine, December 31, 2017
December 31, 2017 · NWS CAR · 4 events in 4 counties and zones
Winds and very cold temperatures produced dangerous wind chills from the evening of the 31st into the morning of January 1st. Wind chill temperatures ranged from 30 to 40 below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds and very cold temperatures produced dangerous wind chills from the evening of the 31st into the morning of January 1st. Wind chill temperatures ranged from 30 to 40 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 31, 6:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 31, 6:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
610 PM EST Sun Dec 31 2017
.SYNOPSIS...
Canadian High pressure will build toward the region overnight
through Tuesday...then move east on Wednesday. Intense low
pressure well east of the southeast states will begin to move
north toward Nova Scotia on Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
6 PM Update...Raised temps a couple degrees through mid evening
over the north where some clouds have limited cooling.
Otherwise, no major changes this hour.
Wind Chills are the Main Concern Tonight and Sunday...
Cannot rule a few lingering flurries ovr he far Nern ptns of
the Rgn late this aftn, otherwise, wind and very cold will be
the main concerns into the ovrngt and spcly Sun morn. Wind chill
advs were upgraded to wind chill Wrngs across the NW...N Cntrl
and far NE ptns of the FA with wind chill advs elsewhere til
noon Mon including the Downeast area by 6pm where advs were
temporarily dropped for the aftn hrs. Wind chill advs will
likely cont across the N and Cntrl during the aftn hrs Mon.
Absolute min wind chills erly Mon morn are a matter of
conjecture, since it is possible that winds ovr NW vlys could
drop off or even decouple from winds alf late tngt into erly Mon
morn as the sfc pres grad, allowing for very shallow arctic
invsn potential and sig lower ovrngt lows ovr cold vly lctns
potentially mitigating wind chills to not much colder than -40
deg at these sites. Also NE Aroostook and Nrn Penobscot
counties are on the cusp with the regard to minimal wrng
criteria of -35 deg.
Otherwise, skies will likely become ptly cldy late tngt across
the N while remaining mclr Cntrl and Downeast areas contg thru
most of the day Mon, with hi temps likely being a few deg colder
than tdy as slightly colder 925mb temps in the lower to mid
-20s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Mainly dry and continued unseasonably cold Monday nigh through
Wednesday as weak high pressure crosses the region. Lows Monday
night will once again range from 10 below to 20 below zero
across most of the area, with highs on Tuesday zero to 5 above
north and 5 to 10 above down east. Tuesday night will be continued
very cold but highs on Wednesday will moderate to 10 to 15
above across most of the north and low to mid 20s across central
and down east.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The major concern in the long term is the potential for a
high impact winter storm late Thursday/Thursday night with
possible heavy snow and wind...
Wednesday night will be mainly dry and much milder than late
as low pressure begins to take shape off the southeast coast of
the U.S.. The low is expected to intensify and track north
toward the Gulf of Maine late Thursday. The low is then expected
to continue to intensify and move north across western Nova
Scotia Thursday night. There still is some uncertainty regarding
the exact track of the low later Thursday and Thursday night
but most operational models are suggesting a snow storm will
affect the region later Thursday and Thursday night. Given the
current suggested track, highest confidence for significant snow
and wind is across down east areas and into the eastern half of
northern Maine. Thus, have opted to go categorical pops for
these areas later Thursday and Thursday night. Have also
mentioned areas of blowing snow as well Thursday night, as the
the low continues to intensify and move north. Will mention the
potential for a significant storm in the updated Hazardous
Weather outlook.
Conditions will improve on Friday as the low continues to move
north away from the region with lingering snow showers and
areas of blowing snow.
After a brief respite from the bitter cold on Thursday, another
shot of arctic air will move back into the region behind this
system for late in the week and next weekend.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Msly MVFR clgs Nrn Taf sites tngt into Mon morn with
Downeast sites msly VFR durg this tm, then all sites VFR by Mon
aftn.
SHORT TERM: Mainly VFR Monday night through Wednesday night
outside of any localized MVFR conditions in localized snow
showers/ceilings. Thursday and Thursday night will see aviation
conditions deteriorating to IFR/LIFR from south to north across
the area in snow and blowing snow. Friday will see lingering
snow showers and areas of blowing snow with MVFR or lower
conditions possible.
&&
.MARINE...
NEAR TERM: Fzg Spray adv and SCA conditions will cont tngt thru
Mon across our waters. Actually had to go about a foot or two
abv WW3/NWPS blended wv guidance for the eve, spcly ovr outer
MZs based on latest buoy obs, then blend back toward guidance
late tngt into Mon.
SHORT TERM: Small craft advisory conditions are expected to
continue through much of the long term period. A freezing spray
advisory is in effect through late Monday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Warning until noon EST Monday for MEZ001>005-010.
Wind Chill Advisory until noon EST Monday for MEZ006-011-
015>017-029>032.
MARINE...Small Craft Advisory until 5 AM EST Tuesday for ANZ050>052.
Freezing Spray Advisory until 5 AM EST Tuesday for ANZ050>052.
&&
Near Term...VJN
Short Term...Duda
Long Term...Duda
Aviation...VJN/Duda
Marine...VJN/DudaHazardous weather outlook, Dec 31, 2:34 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
234 PM EST Sun Dec 31 2017
MEZ001>005-010-011945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
234 PM EST Sun Dec 31 2017
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST MONDAY...
This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine and West Central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Warning.
A winter storm may affect the region Thursday afternoon through
Thursday night with the potential for heavy snow and blowing snow.
The exact track of the storm is still somewhat uncertain at this time
but it appears that the greatest impacts would be across eastern
areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-011945-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
234 PM EST Sun Dec 31 2017
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
A winter storm may affect the region Thursday afternoon through
Thursday night with the potential for heavy snow and blowing snow.
The exact track of the storm is still somewhat uncertain at this time
but it appears that the greatest impacts would be across eastern
areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-011-031-032-011945-
Southeast Aroostook-Central Penobscot-Southern Piscataquis-
Northern Washington-
234 PM EST Sun Dec 31 2017
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST MONDAY...
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...North Central Maine and Northern Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
A winter storm may affect the region Thursday afternoon through
Thursday night with the potential for heavy snow and blowing snow.
The exact track of the storm is still somewhat uncertain at this time
but it appears that the greatest impacts would be across eastern
areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-011945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
234 PM EST Sun Dec 31 2017
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Duda
Extreme Cold/Wind Chill, Northern Somerset
- When
- December 31, 8:00 PM EST to 11:59 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Northern Piscataquis
- When
- December 31, 8:00 PM EST to 11:59 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Northern Penobscot
- When
- December 31, 8:00 PM EST to 11:59 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Central Piscataquis
- When
- December 31, 8:00 PM EST to 11:59 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Arkansas, December 31, 20171 death · 1 event
- Dense Fog in California, December 31, 20171 death · 1 event
- Extreme Cold and Cold in New York, December 31, 201727 events
- Winter Weather in North Carolina, December 31, 201715 events
- Extreme Cold in Nebraska, December 31, 20179 events
- Winter Weather in Mississippi, December 31, 20179 events
- Cold in Wyoming, December 31, 20176 events
- Extreme Cold in Iowa, December 31, 20176 events
- Extreme Cold in Minnesota, December 31, 20174 events
- Winter Storm and High Wind in Alaska, December 31, 201770 kt wind · 4 events
- Cold in West Virginia, December 31, 20174 events
- Winter Weather in Virginia, December 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730886, 730887, 730889, 730890.